Wisconsin, 2008

Heavy Snow and Winter Weather in Wisconsin, December 19, 2008

December 19, 2008 · NWS GRB · 8 events in 8 counties and zones

A fast moving area of low pressure moved from Colorado to Indiana and produced a swath of heavy snow across the southern half of Wisconsin. 5 inches per hour were reported in parts of central and east-central Wisconsin.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A fast moving area of low pressure moved from Colorado to Indiana and produced a swath of heavy snow across the southern half of Wisconsin. Snowfall rates of 1 to 1.5 inches per hour were reported in parts of central and east-central Wisconsin. The heaviest snow fell during the morning commute, making travel difficult.

Snowfall totals were in the 6 to 8 inch range across most of central and east-central Wisconsin, not including lake effect snow that occurred later in the day.

Snow from this system contributed to new December snowfall records of 52.7 inches at Kewaunee (Kewaunee Co.), 47.2 inches at Appleton (Outagamie Co.) and 30.5 inches at Oshkosh. The previous records for December were 29.5 inches at Kewaunee in 1935, 28.1 inches at Appleton in 1968 and 26.0 inches at Oshkosh in 1896.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 18, 8:53 PM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Dec 18, 8:53 PM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
853 PM CST THU DEC 18 2008

.UPDATE...
QUICK GLANCE OF MODELS PRIOR TO EVENING NEWS. AVAILABLE 00Z NAM/NGM
DATA INDICATE A SUBTLE SHIFT SOUTH OF EACH THE SURFACE AND H8 LOW
TRACKS.  BUT SHIFT NOT SIG ENOUGH AT THIS TIME FOR ANY HEADLINE
ADJUSTMENTS. VERY IMPRESSIVE LIFT WITH THIS SYSTEM WITH
CONVECTION FOCUSED ON THE NOSE OF THE LLJ INTO IOWA WITH THUNDER
OVER CENTRAL IOWA. SOUNDINGS AND SURFACE OBS INDICATE A VERY ICY
MESS OVER IOWA INTO ILL. BETTER SNOW GROWTH REGION IN SRN WI NEAR
H8 BAROCLINIC ZONE AND SATURATING AIRMASS TO A BETTER SNOW GROWTH
REGION. BUT GOING FORECASTS OF HIGHER AMOUNTS OVER SRN WI AND THEN
TAPERING OFF INTO CENTRAL WISCONSIN OVERALL LOOKS GOOD. SNOW
AMOUNTS MAY BE A BIT LESS OVER CENTRAL AND EC WI DUE TO SUBTLE
SHIFT OF MENTIONED LOW FEATURES AND THIS SYSTEM IS MOVING VERY
FAST. IN ADDITION TSRA/S TO THE SOUTH MAY ROB SOME MOISTURE. SAT
IMAGERY INDICATES NEARLY WEST TO EAST SRN EDGE OF HEAVY SNOW
POISED TO WORK INTO SRN WI OVERNIGHT.

WILL LEAVE GOING HEADLINES ALONE AT THIS TIME. THE 6 PM END TIME
MAY BE A BIT TOO LONG BUT WILL LEAVE ALONE DUE TO WINDS ANTICIPATED.
THE LAKESHORE ALSO HAS POTENTIAL TO SEE A FEW MORE INCHES DUE TO
E/NE FETCH WHICH COULD CONTINUE INTO EARLY FRIDAY EVENING.

WILL UPDATED ZONES LATER THIS EVENING TO REMOVE THE EVENING
WORDING PORTION....BUT MAIN ELEMENTS OF THE FORECAST OVERNIGHT
WILL CONTINUE.
&&

.PREV DISCUSSION...ISSUED AT 655 PM CST THU DEC 18 2008...

UPDATE...
TEMPS HAVE PLUMMETED TO THE SINGLE DIGITS OVER MOST LOCATIONS
EARLY THIS EVENING. WILL REWORD TEMP TREND AND FORECASTS FOR
TONIGHT.

WILL ADDRESS HEADLINE CONCERNS LATER THIS EVENING WITH
LATEST MODEL RUNS AND AS SYSTEM ORGANIZES.

DISCUSSION ISSUED AT 237 PM CST THU DEC 18 2008...

SYNOPSIS...LARGE INTENSE RIDGE OVER NERN PAC WL REMAIN LOCKED IN
PLACE THROUGH THE FCST PERIOD AND BEYOND. THAT WL RESULT IN
DOWNSTREAM TROFFING OVER NOAM...AND KEEP ACTIVE WX PATTERN IN PLACE.
SIG STORM SYSTEM WL AFFECT MUCH OF THE FCST AREA TNGT/FRI...WITH
ANOTHER DURING THE WEEKEND. A THIRD SYSTEM IS POSSIBLE EARLY NEXT
WK. PCPN AMNTS FOR THE NEXT WK WL PROBABLY END UP ABV NORMAL. TEMPS
EXPECTED TO AVERAGE BLO NORMAL...WITH SOME BITTERLY COLD WX POSSIBLE
EARLY NEXT WEEK.

SHORT TERM...TNGT/FRI. NOT AN EASY SYSTEM TO DEAL WITH. TREND ON
12Z MODEL RUNS HAS BEEN TO SHIFT BACK NWD WITH SIG PCPN. LCN OF
FRONTOGENETIC FORCING AND TRACK OF MIDDLE LEVEL CIRCULATION WOULD
SUGGEST HEAVIEST SNOW GETTING INTO THE FAR SRN PART OF THE FCST
AREA. HOWEVER...THAT WOULD REQUIRE PCPN SHIELD TO MOVE INTO THE
AREA AND THEN HAVE TIME TO PIVOT ARND ACRS THE RGN. BUT WITH
SYSTEM RACING EWD AND STARTING TO GET SHEARED AS IT REACHES THE
AREA...DON/T SEE HOW THERE WILL BE TIME FOR THAT TO HAPPEN. SO
HEAVIEST SNOWS WL PROBABLY FALL WHERE IT STARTS SNOWING
FIRST...AND THAT/S SOUTH OF THE AREA. ALSO GETTING CONCERNED THAT
THERE REALLY ISN/T MUCH PCPN ON RADAR MOSAIC RIGHT NOW. AND IN
FACT...EVEN HIGH CLDS VERY SLOW TO SPREAD ACRS THE AREA.

BOTTOM LINE IS THAT I/M NOT GOING TO CHG THE LCN OF THE HEADLINES...
BUT WILL SHADE SNOWFALL TOTALS DOWN A BIT IN MOST AREAS. WL ALSO
END HEADLINES A BIT EARLIER IN THE WEST. STRONGER WINDS IN THE E
WL KEEP THE BLOWING AND DRIFTING GOING AND SHOULD RESULT IN POOR
TRAVEL CONDITIONS LASTING THROUGH MUCH OF THE DAY FRIDAY. WL ALSO
PROBABLY GET SOME BANDS OF SHSN OFF LAKE MICHIGAN INTO THE SERN
PART OF THE FCST AREA.

LONG TERM...FRI NGT THRU NXT THU...MODELS ARE IN ABOVE AVERAGE
AGREEMENT THROUGH THE EXTENDED PART OF THE FORECAST WITH MODEL
SPREAD RAPIDLY BUILDING TUESDAY ONWARD.  SIMILAR TO YESTERDAY AND
PER HPC RECOMMENDATION...USED A BLEND OF THE 00Z ECMWF AND GFS FOR
THE DAY 4-7 FORECAST.

FRIDAY NIGHT INTO SATURDAY...LINGERING LOW LEVEL MOISTURE COMBINED
WITH A NORTHEAST TO EAST FLOW WILL KEEP THE CLOUDS AROUND FOR MUCH
OF FRIDAY NIGHT.  INITIAL NE WIND TRAJECTORIES WILL FAVOR A LONG
FETCH FOR LIGHT LAKE EFFECT SNOW FOR AREAS ADJACENT TO LAKE
MICHIGAN.  MARGINAL INSTABILITY COMBINED WITH A WEAKENING WIND FLOW
WILL KEEP ACCUMS IN CHECK HOWEVER...UNDER AN INCH.  UPPER LOW OVER
THE PACIFIC NORTHWEST WILL HEAD TOWARDS THE NORTHERN PLAINS ON
SATURDAY.  ISENTROPIC ASCENT AHEAD OF ITS LOW LEVEL REFLECTION WILL
INCREASE FROM WEST TO EAST THROUGH THE DAY.  MODELS SEEM SEVERAL
HOURS QUICKER BRINGING THIS SYSTEM EAST...AND HAVE CONSEQUENTLY
RAMPED UP PRECIP CHANCES SOONER CORRESPONDING TO CONDENSATION
PRESSURE DEFICITS LESS THAN 5MB.  200MB DEEP ISOTHERMAL LAYER SQUARE
IN THE DENDRITIC GROWTH ZONE WILL LEAD TO ACCUMULATIONS APPROACHING
2 INCHES OVER THE FAR WESTERN CWA AND LESS THAN AN INCH OVER THE
EAST BY THE END OF THE DAY...WITH MOST OF IT COMING IN THE AFTERNOON.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...THE ECMWF HAS REMAINED
STEADFAST WITH ITS SOLUTION OVER THE PAST COUPLE DAYS OF RUNS FOR
THE NEXT WINTER STORM TO IMPACT THE GREAT LAKES SATURDAY NIGHT INTO
SUNDAY.  LATEST GFS RUNS HAVE TRENDED THAT DIRECTION...BUT
DIFFERENCES LINGER ABOUT HOW MUCH ENERGY GETS TRANSFERRED TO A
SECONDARY SURFACE LOW THAT DEVELOPS ALONG THE COLD FRONT OVER THE
OHIO VALLEY.  AT THIS POINT...WILL CONTINUE TO GO WITH A BLEND OF
THE GFS AND ECMWF SOLUTIONS...ALTHOUGH AWFULLY TEMPTING TO GO
STRAIGHT OUT ECMWF WITH ITS RECENT OUTSTANDING PERFORMANCE AS OF
LATE.

UPPER LOW WILL GATHER STRENGTH ACROSS THE NORTHERN PLAINS AS IT
ENCOUNTERS STRONGER JET STREAM ENERGY OVER THE MIDWEST.  AN AREA OF
LOW PRESSURE ALONG THE INITIAL INVERTED SURFACE TROUGH WILL THEN
DEVELOP AND OCCLUDE AS IT TRACKS EAST WITH THE PARENT SYSTEM.  WITH
SNOW ALREADY DEVELOPING ON SATURDAY WITHIN AN ISENTROPIC ASCENT
REGIME...FORCING INCREASES SUBSTANTIALLY SATURDAY NIGHT AS 20-30
UNITS OF 700-500MB -DIVQ AND DEFORMATION FLOW ON THE NORTH SIDE OF
THE 850MB LOW SPREADS ACROSS THE AREA.  UPWARD MOTION WITHIN THE
DENDRITIC GROWTH ZONE LOOKS PLENTY SUFFICIENT FOR DECENT ACCUMS.
ALSO POTENTIAL FOR ENHANCEMENT OFF LAKE MICHIGAN WITH THE PROLONGED
EAST TO NORTHEAST LOW LEVEL FLOW THROUGH THE NIGHT.  MODEL QPFS ARE
ANYWHERE IN THE RANGE FROM 0.3-0.5 INCHES WHICH WOULD EQUATE TO 4 TO
7 INCHES SATURDAY AFTERNOON INTO SUNDAY MORNING.  NORTHWEST OR NORTH
WINDS WILL THEN BECOME AN ISSUE ON SUNDAY AS COLD ADVECTION ENSUES
BEHIND THE DEPARTING LOW PRESSURE DROPPING 850MB TEMPS TO THE
MID-HIGH TEENS BELOW 0C. THIS WILL CREATE SOME ENHANCEMENT POTENTIAL
OFF LAKE SUPERIOR INTO FAR NORTHERN WISCONSIN WITH PLENTY OF
CYCLONIC FLOW AND INSTABILITY FOR ADDITIONAL ACCUMS. IN FACT...HPC
THINKS THAT STORM TOTAL ACCUMS COULD REACH A FOOT WITHIN THE SNOW
BELT OF VILAS COUNTY.  THEREFORE...SEE DEFINITE WATCH POTENTIAL FOR
THIS SYSTEM OVER THE NEXT SHIFT OR TWO FOR THE ENTIRE FORECAST AREA.
STILL 48 HOURS OUT UNTIL THE ONSET OF THE SYSTEM THOUGH...AND WE
STILL HAVE THE FIRST STORM TO CONTEND WITH...SO PREFERRED THE MORE
SIMPLE ROUTE AND DEFERRED WATCH HEADLINES TO LATER SHIFTS.

OUTSIDE OF THE SNOW BELT...SNOW WILL LOOK TO FINALLY TAPER OFF IN
THE AFTERNOON AS THE MID-LEVEL MOISTURE PULLS AWAY AND HIGH PRESSURE
BUILDS IN FOR SUNDAY NIGHT.  WITH CLEARING SKIES AND A FRESH
SNOWPACK...A VERY COLD NIGHT CAN BE EXPECTED WITH A CONTINUED BRISK
NW WIND.

MONDAY THROUGH THURSDAY...AFTER A DRY BUT BITTERLY COLD DAY ON
MONDAY WITH HIGH PRESSURE IN CONTROL...WARM ADVECTION AHEAD OF THE
NEXT PACIFIC SYSTEM RAMPS BACK UP AGAIN WITH MID AND UPPER LEVEL
MOISTURE SPREADING OVER THE AREA MONDAY NIGHT.  WILL KEEP A DRY FORECAST
GOING FOR NOW.  ISENTROPIC ASCENT AHEAD OF A MODEST SURFACE LOW
TRACKING TOWARDS THE GREAT LAKES THEN ARRIVES ON TUESDAY INTO
TUESDAY NIGHT.  SOME TIMING DIFFERENCES WILL SHIFT THE FORECAST
AROUND SOMEWHAT...BUT LOOKS LIKE ANOTHER SHOT AT DECENT
ACCUMULATIONS.  HIGH PRESSURE THEN BUILDS IN WEDNESDAY INTO
WEDNESDAY NIGHT BEFORE ANOTHER FAST MOVING SYSTEM APPROACHES LATE
NEXT WEEK.

AVIATION...CLDS INITIALLY SLOW TO MOVE INTO THE AREA...BUT EXPECT A
RAPID DECR IN CONDITIONS LATE TNGT ONCE SNOW MOVES IN FM THE SW.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 3 AM TO 6 PM CST FRIDAY FOR WIZ037>040-
045-048>050.

WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST FRIDAY FOR
WIZ020>022-031-073-074.

WINTER WEATHER ADVISORY FROM 3 AM TO 12 PM CST FRIDAY FOR WIZ030-
035-036.

&&
Hazardous weather outlook, Dec 18, 3:02 PM CST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
302 PM CST THU DEC 18 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
302 PM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WINTER STORM WILL BEGIN TO IMPACT MUCH OF CENTRAL AND SOUTHERN
WISCONSIN LATE TONIGHT CAUSING HAZARDOUS TRAVEL CONDITIONS BY THE
MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE TO SPREAD ACROSS MUCH OF EASTERN WISCONSIN
THROUGH FRIDAY MORNING BEFORE DIMINISHING DURING THE AFTERNOON.
SIGNIFICANT ACCUMULATIONS AND GUSTY NORTHEAST WINDS WILL LEAD TO
HAZARDOUS TRAVEL CONDITIONS ACROSS MUCH OF CENTRAL AND NORTHEAST WISCONSIN.
PLEASE REFER TO THE LATEST WARNINGS AND ADVISORIES FOR FURTHER
DETAILS.

ANOTHER WINTER STORM IS FORECAST TO MOVE INTO THE REGION THIS
WEEKEND. SNOW SHOULD START AROUND MIDDAY SATURDAY AND CONTINUE INTO
SUNDAY. SEVERAL INCHES OF ACCUMULATION ARE POSSIBLE SATURDAY
NIGHT AND SUNDAY. STRONG NORTHWEST WINDS WILL ALSO CREATE MORE
BLOWING AND DRIFTING SNOW. PEOPLE WITH TRAVEL PLANS THIS WEEKEND
SHOULD KEEP ABREAST OF THE LATEST FORECASTS.

EARLY INDICATIONS ARE THAT ANOTHER STORM SYSTEM COULD LEAD TO
HAZARDOUS TRAVEL CONDITIONS AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS TONIGHT AND FRIDAY.

LMZ521-522-541>543-191200-
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
302 PM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL OCCUR AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONDITIONS HAZARDOUS FOR SMALL CRAFT ARE POSSIBLE FRIDAY THROUGH
THE WEEKEND.

MPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Outagamie

When
December 19, 3:00 AM CST to 12:00 PM CST
Where
Outagamie forecast zone
Reported by
COOP Observer
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Heavy Snow, Waushara

When
December 19, 3:00 AM CST to 12:00 PM CST
Where
Waushara forecast zone
Reported by
COOP Observer
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Heavy Snow, Winnebago

When
December 19, 3:00 AM CST to 12:00 PM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Heavy Snow, Calumet

When
December 19, 3:00 AM CST to 12:00 PM CST
Where
Calumet forecast zone
Reported by
COOP Observer
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Heavy Snow, Kewaunee

When
December 19, 3:00 AM CST to 12:00 PM CST
Where
Kewaunee forecast zone
Reported by
COOP Observer
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Heavy Snow, Manitowoc

When
December 19, 3:00 AM CST to 12:00 PM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Winter Weather, Brown

When
December 19, 4:00 AM CST to 12:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Weather, Waupaca

When
December 19, 4:00 AM CST to 12:00 PM CST
Where
Waupaca forecast zone
Reported by
Law Enforcement
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145204, 145205, 145207, 145210, 145211, 145212, 145242, 145243.